Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

September 14, 2021Adams County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Sep 14, 2021, 2:49 AM CDT for Adams County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 2:49 AM CDT (07:49 UTC)
Expired
Sep 14, 2021, 3:15 AM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Hail
0.75 in
Wind
30

County Adams County, WI

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS83 KARX 140749
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
249 AM CDT Tue Sep 14 2021
 
WIZ043-044-140815-
Juneau WI-Adams WI-
249 AM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern Juneau
and northern Adams Counties through 315 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Necedah, or 18 miles northwest of Friendship, moving
northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Necedah, New Rome, Strongs Prairie, Big Flats, Colburn, Finley, 
and New Miner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4397 9021 4423 9027 4425 9021 4425 8960
      4410 8960
TIME...MOT...LOC 0748Z 243DEG 52KT 4413 9013 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Sep 13, 10:57 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 13, 10:57 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1057 PM CDT Mon Sep 13 2021

.SHORT TERM...(Tonight through Tuesday)
Issued at 250 PM CDT Mon Sep 13 2021

Main forecast concern rests on the strong/severe storm question
tonight. Where various elements lay up/track will have a large
bearing on whether severe weather is realized, and what kind.

SETUP: Warm front currently lays out west to east across central IA
and northern IL with a band of low clouds just north of it. Gradual
progression northward today, with general consensus of making the
IA/MN border by 00z. Warm front should get a push northeast this
evening as upper level shortwave trough pushes into MN with
strengthening sfc low lifting through MN into northern WI overnight.
Low level jet/moisture transport kicks in before 00z, focusing
northward across the sfc front in NE IA/SE MN, also making steady
progress into northern WI as the evening wears on.

In addition, 900-800 layer of frontogenetic lift helping spark a
west-east narrow band of convection north of the sfc boundary,
progged to advance to I-94 by 00z.

INSTABILITY/SHEAR: steady, but limited advancement of instability
northward of the sfc front. RAP MUCAPES roughly 500-1250 J/kg, but
rather skinny profiles per RAP bufkit soundings (not great for
updrafts). 0-1 km shear pretty stout along front and to the south,
but CIN quickly increases this evening around and northward of the
front - limiting/inhibiting surface based convection (and tapping
into that shear and/or near sfc instability). 1-3 km shear roughly
20-25kts and upwards of 35 kts of 1-6km. All mostly due east. So
some storm organization possible.

SEVERE? Elements not syncing up well for severe storms. Surface
inhibition, timing, location of front, and CAPE profiles all working
against widespread severe storms. Certainly some strong, and
potentially a few severe - so need to keep a close eye on the radar
through the night.

Main threats are hail and wind, although wind will have to compete
with the near sfc stability.

With good turning and strong shear in the 0-1km layer, cannot rule
out an isolated tornado around the warm front. Short window/location
for that - looking like the I-90 corridor at this time,

.LONG TERM...(Wednesday through Monday)
Issued at 250 PM CDT Mon Sep 13 2021

An upper-level ridge builds across the region on Wednesday,
providing sunny and seasonable weather. Calm winds from this high
pressure will likely result in valley fog development Wednesday
morning. An upstream trough axis associated with lower heights in
Canada digs eastward across the northern plains on Thursday.
Associated surface boundaries begin to interact with our forecast
area late Thursday into Friday. Severe threat continues to look
minimal with the primary MLCAPE & shear axes focused along the cold
front north and west of our forecast area.

Due to the ostracized nature of the primary upper-level forcing,
models hint at the surface cold frontal boundary becoming stranded
for the weekend into early next week leaving our forecast area in
the warm sector. The previous few EPS runs have been alluding to
high temperatures in the mid to high 80s for Sunday and Monday as
well as the potential for unseasonably warm low temperatures. It
will be important to continue monitoring for unseasonably warm
temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1057 PM CDT Mon Sep 13 2021

The initial convection this evening has primarily stayed to the
north of both sites other than a few sprinkles. Watching a second
line farther west ahead of a developing area of low pressure and
cold front. This activity is expected to push through overnight
with the bulk once again going north of both sites. However, there
should be a broken line along the cold front that could bring a
couple hours of showers and maybe a storm to the area. IFR/MVFR
ceilings already in place behind the area of low pressure and
these will likely spread over both sites late tonight or early
Tuesday morning as the winds swing around to the west with the
passage of the front. Ceilings should go up to MVFR by late
morning with these clouds then scattering out around sunset.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....JAR
AVIATION...04
Hazardous weather outlook, Sep 13, 11:39 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1139 PM CDT Mon Sep 13 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1139 PM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Overnight

Scattered storms will be possible overnight. A few may be strong
to severe with the primary threats being locally heavy rain and
small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are storm chances Thursday night into Saturday. It is too
early to discern whether there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

nofwd

In the hours before

Special weather statement, Sep 14, 2:15 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
215 AM CDT Tue Sep 14 2021

WIZ034-042-043-140745-
Juneau WI-Jackson WI-Monroe WI-
215 AM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Jackson, northwestern Juneau and north central Monroe Counties
through 245 AM CDT...

At 215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Mc Coy, or 9 miles north of Sparta, moving northeast at 60 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Millston, Cataract, Warrens, City Point, Pigeon Creek Campground,
County Roads I And I I, Potters Flowage, The North Flowage,
Jellystone Park Near Warrens, The Meadow Valley Flowage, Bear Bluff
Township, The Rezin Landing Strip, Kirby and Meadow Valley.

This includes Interstate 94 between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4400 9077 4410 9085 4442 9032 4425 9032
      4425 9010 4424 9009
TIME...MOT...LOC 0715Z 241DEG 50KT 4407 9074

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Skow
Special weather statement, Sep 14, 2:40 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
240 AM CDT Tue Sep 14 2021

WIZ053>055-140815-
Richland WI-Vernon WI-Crawford WI-
240 AM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of eastern Vernon,
northwestern Richland and northern Crawford Counties through 315 AM
CDT...

At 240 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lansing, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Viroqua, La Farge, Viola, Soldiers Grove, Sylvan, Liberty, Readstown,
Ferryville, Ross, Folsom, Fairview, and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4330 9108 4340 9116 4368 9063 4347 9045
TIME...MOT...LOC 0740Z 239DEG 49KT 4338 9103

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Skow
Special weather statement, Sep 14, 2:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
249 AM CDT Tue Sep 14 2021

WIZ043-044-140815-
Juneau WI-Adams WI-
249 AM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern Juneau
and northern Adams Counties through 315 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Necedah, or 18 miles northwest of Friendship, moving
northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Necedah, New Rome, Strongs Prairie, Big Flats, Colburn, Finley,
and New Miner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 9021 4423 9027 4425 9021 4425 8960
      4410 8960
TIME...MOT...LOC 0748Z 243DEG 52KT 4413 9013

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:15 AM CDTSpecial Weather StatementARXJackson30 min
Sep 14, 2:40 AM CDTSpecial Weather StatementARXVernon35 min
Sep 14, 3:10 AM CDTSpecial Weather StatementARXSauk35 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.